Illinois, 2006

Hail and Damaging Wind in Illinois, February 16, 2006

February 16, 2006 · NWS LSX · 3 events in 1 county or zone

Local law enforcement reported 1 inch hail in Jerseyville and nickel size hail in Nutwood. Thunderstorm wind gusts downed several power poles at the intersection of Highways 16 and 100 just west of Fieldon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Local law enforcement reported 1 inch hail in Jerseyville and nickel size hail in Nutwood. Thunderstorm wind gusts downed several power poles at the intersection of Highways 16 and 100 just west of Fieldon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 16, 6:05 AM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Feb 16, 6:05 AM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
605 AM CST THU FEB 16 2006

.DISCUSSION...
QUASI STATIONARY FRONT CURRENTLY EXTDS FM SWRN MO NE THRU COU TO
JUST N OF STL.  MOST OF THE SHRA AND TSRA ARE NE OF STL ATTM NR NOSE
OF 40-50 KT SWLY LLJ.  BOTH NAM AND GFS DVLP A SFC WV ALNG FNT JUST
N OF STL BY 18Z THU WITH THE ERN PTN OF THE FNT LFTG NWD THIS MRNG.
APRS THAT MOST OF THE PCPN WILL BE N OF THE FNT THIS MRNG WITH
INCRSG WAA ABV FNT AS NEW LLJ CORE DVLPS OVR SWRN MO AHD OF 850 MB
LOW AND TRANSLATES NEWD INTO E CNTRL MO BY 18Z THU.  SHOULD SEE
CONVECTION DVLPG ALNG TRAILING CDFNT THIS AFTN AS IT SURGES SEWD
THRU THE CWA AS A STG SHRTWV MOVS NEWD INTO NWRN MO BY 00Z FRI.
POTENTIAL FOR A FEW SVR STORMS MAINLY OVR THE SERN PTN OF THE CWA
THIS AFTN INTO THE EARLY EVNG ALNG STG CDFNT WITH THE NAM MDL
SHOWING SFC LI VALUES DOWN TO AS LOW AS -2 AHD OF THE CDFNT WITH STG
SHEAR AND VRY FAST MOVG STORMS.  MAY NEED TO MENTION FZRA IN THE
EXTRM NWRN PTN OF THE CWA THIS MRNG AS THE SFC TEMPERATURE HAS
DROPPED TO 28-30 DGRS F IN THIS REGION.  MAY NEED TO CONSIDER A
WINTER WX ADVSRY FOR THE 3-4 NWRN MOST COUNTIES OF THE CWA TDA.
PCPN IN THE NWRN PTN OF THE CWA SHOULD CHANGE OVR TO SNOW THIS
AFTN WITH A BRIEF PERIOD OF SLEET POSSIBLE. SHOULD SEE A RAPID
DROP IN TEMPERATURES THIS AFTN INTO THE EVNG WITH FROPA WITH STG
NWLY WNDS JUST BHND FNT. NAM MDL SHOWS VRY STG 850 MB CAA FM 00Z
TO 06Z FRI BHND THE 850 MB TROF WITH PRONOUNCED DRYING OF THE 850
MB DWPTS. PCPN SHOULD END BY MIDNIGHT OVR THE ENTR CWA AS STG
ARCTIC HI BUILDS SEWD INTO THE CWA. MAY BE A BRIEF PERIOD OF SNOW
BHND THE CDFNT LT THIS AFTN AND THIS EVNG BFR THE PCPN SHUTS OFF
BUT DO NOT SEE MUCH POTENTIAL FOR ACCUMULATION...POSSIBLY A
DUSTING. MUCH COLDER TEMPERATURES FOR THU NGT THRU THE WEEKEND
WITH THE GFS MDL SHOWING SOME QPF OVR THE SRN PTN OF THE CWA FRI
NGT WITH ISENTROPIC LFT...850-700 MB WAA OVR ARCTIC AIRMASS. WILL
CONT AT LEAST LOW POPS OVR THE SRN PTN OF THE CWA FOR FRI NGT.

GKS

&&

.AVIATION...
FOR THE 12Z TAFS...
TRICKY AVIATION FORECAST THIS MORNING WITH LOTS OF THINGS TO
CONSIDER. FIRST AND FOREMOST IS THE QUASI-STATIONARY FRONT
BISECTING THE AREA FROM NEAR KVIH TO KTAZ. CONDITIONS NORTH OF THE
FRONT ARE SQUARELY LIFR-IFR RANGE...WITH CONDITIONS RANGING FROM
LIFR AT KSUS DUE TO FOG TO VFR AT KSTL. SURFACE WAVE ON THE FRONT
NEAR KJLN SHOULD MIGRATE NORTHEAST. INCREASING PRESSURE GRADIENT
SHOULD ALLOW FOR STRENGTHENING SOUTHERLY WINDS ACROSS SOUTHERN
PORTIONS OF THE AREA TODAY WHICH SHOULD CAUSE THE FRONT TO PIVOT
NORTHWARD. AREAS WHICH REMAIN NORTH OF THE FRONT (MAINLY ALONG AND
NORTH OF A KCOU TO KPPQ LINE) SHOULD STAY PRETTY LOW TODAY...MAYBE
JUST EDGING OUT OF IFR CONDITIONS FOR BRIEF PERIODS. TEMPERATURES
ARE HOVERING AT OR JUST BELOW THE FREEZING MARK...SO THERE IS A
THREAT FOR SOME FROZEN/FREEZING PRECIP NORTH OF THE FRONT THIS
MORNIGN. AREAS SOUTH OF THE FRONT SHOULD REMAIN/COME UP TO HIGH
MVFR/LOW VFR AHEAD OF THE FRONT. EXPECT A SQUALL LINE TO FORM THIS
AFTERNOON ON OR JUST AHEAD OF THE FRONT. MAIN THREAT FROM THE
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WILL BE WIND GUSTS
IN EXCESS OF 50KTS...BUT THAT THREAT WILL PRIMARILY BE EAST OF THE
MISSISSIPPI RIVER.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Feb 16, 12:53 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 PM CST THU FEB 16 2006

ILZ058>060-064-065-069-070-074-079-098>102-MOZ049-051-052-059>065-
072>075-084-085-099-171900-
BOND IL-CALHOUN IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-
GASCONADE-GREENE IL-IRON-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-
MADISON-MADISON IL-MARION IL-MONROE IL-MONTGOMERY-MONTGOMERY IL-
OSAGE-RANDOLPH IL-REYNOLDS-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-
ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-
WASHINGTON IL-
1253 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL
MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS OVER PARTS OF EAST CENTRAL
AND SOUTHEAST MISSOURI..SOUTHWEST AND SOUTH CENTRAL ILLINOIS THIS
AFTERNOON THROUGH EARLY EVENING. SOME OF THESE STORMS MAY PRODUCE
DAMAGING WINDS..HAIL AND EVEN A POSSIBLE TORNADO. A STRONG COLD
FRONT EXTENDING FROM CENTRAL ILLINOIS THROUGH SOUTHWEST MISSOURI
WILL MOVE RAPIDLY SOUTHEASTWARD OVER THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SNOW SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITATION WILL BE NEEDED THIS AFTERNOON INTO THE EARLY
EVENING HOURS.

ILZ097-MOZ035-036-041-042-047-048-050-171900-
AUDRAIN-BOONE-CALLAWAY-COLE-MONITEAU-PIKE-PIKE IL-RALLS-
1253 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS...CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SNOW THIS EVENING AS TEMPERATURES RAPIDLY
DROP BEHIND THE COLD FRONT.

.DO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SNOW SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT SNOWFALL TO THE NATIONAL WEATHER
SERVICE.

ILZ095-096-MOZ018-019-026-027-034-171900-
ADAMS IL-BROWN IL-KNOX-LEWIS-MARION-MONROE-SHELBY-
1253 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FREEZING RAIN OR FREEZING DRIZZLE WILL CHANGE OVER TO SNOW
LATER THIS AFTERNOON. A THIN GLAZE OF ICE ACCUMULATION IS
POSSIBLE OVER SOME AREAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SNOW SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORTS SNOWFALL TO THE NATIONAL WEATHER
SERVICE.

RP

The radar

The St Louis radar (KLSX), 44 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jersey

When
February 16, 2:15 PM CST
Where
Jersey County, Nutwood
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -90.550

Hail, Jersey

When
February 16, 2:30 PM CST
Where
Jersey County, Jerseyville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -90.317

Thunderstorm Wind, Jersey

When
February 16, 2:30 PM CST
Where
Jersey County, 2 mi W of Fieldon
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.100, -90.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492616, 5492617, 5492618.